New York, 2008

Lightning Strike in New York, July 6, 2008

July 6, 2008 · NWS OKX · 1 event in 1 county or zone

With a stationary front parked south of Long Island, an unstable airmass produced thunderstorms in the New York City metropolitan area. Lightning struck a building in Bay Ridge and caused structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

With a stationary front parked south of Long Island, an unstable airmass produced thunderstorms in the New York City metropolitan area. Lightning struck a building in Bay Ridge and caused structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 6, 11:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 11:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1225 PM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UNSETTLED PATTERN WILL PREVAIL THROUGH AT LEAST THE FIRST HALF
OF THE WEEK AS TROPICAL MOISTURE INTERACTS WITH WEAK DISTURBANCES
ALONG THE WESTERN PERIPHERY OF THE BERMUDA HIGH. A DIFFUSE FRONTAL
BOUNDARY CURRENTLY JUST SOUTH OF THE REGION WILL LIFT NORTH ACROSS
THE TRI-STATE AREA TONIGHT. MUGGY CONDITIONS WILL PREVAIL THROUGH
MID-WEEK WITH TEMPERATURES BECOMING HOT BY TUESDAY. A COLD FRONT
WILL APPROACH MID-WEEK AND PUSH OFF THE COAST BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONCE AGAIN...CONVECTION IS LIMITED UPSTREAM WITH A SHORT WAVE
TROUGH INTERACTING WITH A DIFFUSE WARM FRONTAL BOUNDARY TO THE
SOUTH OVER THE DELMARVA. MESOSCALE MODELS TAKES CURRENT CONVECTION
TO THE SOUTH AND EAST OF LONG ISLAND. IN ADDITION...RETROGRESSION
OF THE SUB TROP RIDGE OVER THE WESTERN ATLANTIC WILL BE ANOTHER
LIMITING FACTOR THIS AFTERNOON. THUS..HAVE LOWERED POPS DOWNWARD TO
LOW CHANCE PROBABILITY.

THE BEST CHANCE FOR CONVECTION THIS AFTERNOON WILL BE TO THE
NORTH AND WEST OF NYC WHERE THERE MAY BE SOME SUN TO DESTABILIZE
THE AIRMASS. THERE IS ALSO THE POTENTIAL FOR LOCALIZED HEAVY
RAINFALL WITH PWS AROUND 2 INCHES AND LIGHT STEERING WINDS.

A SE WIND WILL KEEP COASTAL HOURS IN THE MARINE LAYER...THUS A MORE
STALE REGIME WITH ISOLATED TO SCT CONVECTION.

IN ADDITION...WITH THE WARM FRONT TO THE SOUTH AND SE FLOW OFF
THE ATLANTIC...MAX TEMPS WILL ONLY TOP OUT IN THE LOWER 80S ACROSS
NYC AND THE INTERIOR...AND LOWER TO MID 70S AT THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE FRONTAL BOUNDARY WILL SLIDE BACK NORTH ACROSS THE REGION
TONIGHT AS THE SUBTROPICAL ATLANTIC RIDGE TAKES CONTROL AND MORE
SUBSTANTIAL SOUTH TO SOUTHWEST FLOW DEVELOPS. THIS WILL ONLY WORK
TO TRANSPORT HIGHER MOISTURE CONTENT AIR INTO THE REGION. WE WILL
TRANSITION BACK TO A MORE TYPICAL SUMMER PATTERN DURING THE SHORT
TERM PERIOD WITH CONVECTION BASED MORE ON DIURNAL INSTABILITY.
BEST CHANCES WILL COME DURING THE AFTERNOON AND EVENING PERIODS
WITH A LESSOR CHANCE ELSEWHERE. A WEAKENING MID LEVEL SHORTWAVE
UPSTREAM WILL SLOWLY LIFT NORTHEAST AS IT DAMPENS. HOWEVER...GIVEN
THE STEERING FLOW ALOFT AND INCREASING INSTABILITY EACH DAY...WILL
KEEP AN ONGOING POP WHILE THE TROPICAL MOISTURE IS PRESENT.

A DEEP-LAYERED SW FLOW WILL TRANSPORT WARMER AIR UP THE EASTERN
SEABOARD...WITH 850 HPA TEMPERATURES RISING A DEGREE OR TWO EACH
DAY TO 16 TO 17 DEGREES C BY TUESDAY. AS THE LOW LEVEL FLOW TURNS
MORE SOUTHWEST ON MONDAY AND ESPECIALLY TUESDAY...A DECREASING
MARINE INFLUENCE WILL ALLOW TEMPERATURES TO CLIMB TO THE MID 80S
ON MONDAY AND AROUND 90 ON TUESDAY AWAY FROM THE IMMEDIATE SOUTH
FACING SHORES.

TROPICAL MOISTURE REMAINS IN PLACE WITH PRECIPITABLE WATER VALUES
GENERALLY BETWEEN 1.5 AND 1.75 INCHES THROUGH TUESDAY. MORE
FAVORABLE DIURNAL HEATING...MONDAY AND ESPECIALLY TUESDAY WILL
LEAD TO THE THREAT OF AFTERNOON AND EVENING CONVECTION. THE
VERTICAL WIND PROFILE REMAINS WEAK AND UNIDIRECTIONAL THROUGH THE
SHORT TERM PERIOD...SO ORGANIZED CONVECTION IS NOT EXPECTED.
HOWEVER...THIS COULD LEAD TO SLOW MOVING CELLS. FLOODING MAY
BECOME A CONCERN AS THE WEEK PROGRESSES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE OVER THE ATLANTIC WILL CONTINUE TO PROVIDE THE
REGION WITH A SOUTHERLY FLOW. AS A RESULT...EXPECT WARM AND HUMID
CONDITIONS TO CONTINUE ACROSS THE TRI-STATE AREA. TEMPERATURES
THROUGH THE PERIOD WILL CLIMB INTO THE UPPER 80S TO LOWER 90S WITH
DEW POINTS IN THE 60S TO NEAR 70. UNSETTLED CONDITIONS WILL
CONTINUE WITH THE THREAT OF SHOWERS AND THUNDERSTORMS TUESDAY
NIGHT THROUGH THURSDAY. THE BEST CHANCES FOR STORMS WILL BE
DURING THE AFTERNOON AND EVENING HOURS. DRIER WEATHER IS EXPECTED
WITH SLIGHTLY COOLER CONDITIONS AT THE END OF THE LONG TERM PERIOD
AS HIGH PRESSURE BUILDS IN TO THE AREA.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
LIGHT AND VARIABLE FLOW BECOMING LIGHT E/SE AHEAD OF WARM FRONT.
WINDS TURN S IN WAKE OF WARM FRONT THIS AFTERNOON...INCREASING TO
7-12 KT. LIGHT SOUTHERLY FLOW TONIGHT.

LOW CLOUDS AND FOG WILL GRADUALLY MIX OUT THIS MORNING WITH VFR
CONDS EXPECTED BY AFTERNOON. MAY TAKE UNTIL EARLY AFTERNOON ACROSS
KGON.

SCT SHRA/TSRA POSSIBLE THIS MORNING AS WARM FRONT WORKS
NORTH. THEN INSTABILITY TSTMS EXPECTED THIS AFTERNOON. BEST CHANCE
ACROSS KEWR/KTEB/KSWF(SCT TO NUMEROUS)...WITH LOWER CHANCES TO
THE EAST. SUB-VFR CIGS/VSBYS IN HEAVY DOWNPOURS AND ERRATIC WINDS
(UP TO 25-30 KT) WILL BE LIKELY IN ANY TSTMS.

CONVECTION DIES DOWN BETWEEN 00Z AND 03Z...WITH LOW MVFR/IFR
STRATUS/FOG GRADUALLY RE-DEVELOPING AFTER 02Z AND 06Z.

OUTLOOK FOR 12Z MONDAY THROUGH WEDNESDAY...HIGH PRESSURE REMAINS
ACROSS THE TERMINALS INTO WED. MON THROUGH WED WILL FEATURE A
CHANCE OF SHOWERS AND TSTMS AS A SURFACE TROUGH DEVELOPS DURING
THE DAY...AND DAYTIME HEATING INCREASES INSTABILITY. MVFR OR LOWER
CONDS IN STRATUS/FOG AT NIGHT.

&&

.MARINE...
A FRONTAL BOUNDARY JUST SOUTH OF THE WATERS THIS MORNING...LIFTS
NORTH AND WASHES OUT TODAY. SW FLOW STRENGTHENS MONDAY THROUGH MID
WEEK BETWEEN SUB TROPICAL HIGH AND LOW PRESSURE SYSTEM DEVELOPING
OVER THE GREAT LAKES AND TRACKING ENE.

WAVEWATCH HAS SEAS ON THE OCEAN REACHING SCA CRITERIA BY MON
MORNING. HAVE GONE SLIGHTLY SLOWER THAN THAT (MON AFTERNOON) AS SW
FLOW IS ONLY 10 TO 15 KT TONIGHT AND THEN INCREASING TO AROUND 15
KT ON MONDAY. WINDS TUE AND WED INCREASE TO 15 TO 20 KT RANGE AHEAD
OF COMPLEX LOW PRESSURE.

THE PERSISTENT SOUTH TO SOUTHWEST FLOW WILL CONTINUE TO DOMINATE
AREA WATERS THROUGH THE PERIOD. SEAS ON THE OCEAN SHOULD BE ABOVE
SCA LEVEL TUES THRU THURSDAY...SLOW TO SUBSIDE WITH SW SWELL HAVING
DEVELOPED.

&&

.HYDROLOGY...
SCT CONVECTION WILL CONTINUE INTO WED WITH THE POTENTIAL FOR
LOCALIZED HEAVY DOWNPOURS. THE FLOOD THREAT SHOULD BE ISOLATED
EARLY DURING THIS TIME PERIOD...BUT COULD BECOME MORE OF A
CONCERN BY THE MIDDLE OF THE WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

UPDATE...DW
Hazardous weather outlook, Jul 6, 3:20 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
420 AM EDT SUN JUL 6 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-070930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
420 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. THE TROPICAL AIRMASS WILL SUPPORT HEAVY DOWNPOURS...
SO FLASH FLOODING WILL BE A THREAT. THIS WILL BE ESPECIALLY TRUE
WHERE TRAINING OF CONVECTION OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY
AND TUESDAY. THE TROPICAL AIRMASS WILL CONTINUE TO SUPPORT HEAVY
DOWNPOURS. THE THREAT OF FLASH FLOODING AND SMALL RIVER AND STREAM
FLOODING WILL INCREASE EACH DAY. THIS WILL BE ESPECIALLY TRUE
WHERE TRAINING OF CONVECTION OCCURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-070930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
420 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT. THE TROPICAL AIRMASS WILL SUPPORT HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY
INTO TUESDAY. THE TROPICAL AIRMASS WILL CONTINUE TO SUPPORT HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Philadelphia radar (KDIX), 81 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kings

When
July 6, 2:00 PM EST
Where
Kings County, 3.71 mi NW of Coney Is
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.619, -74.028

A four story brick residence was struck by lightning, causing damage to portions of the roof. A two by three foot section of the brick roof was dislodged and fell to the street and sidewalk below. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125771.